MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø11X420MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø11X420MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35301420S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 09/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "broke my thigh bone on (b)(6) 2023 and pin was inserted.Functioned normally for a month or month and a half.Increasing pain in the left hip and thigh.Follow up with the orthopedic surgeon revealed a broken pin.No tripping, no falls.No pin pointable event to cause the breakage.On (b)(6) 2024 pin was removed and replaced with extra bracing.Pain and swelling still decreasing as of on (b)(6) 2024.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was received in broken condition.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The device inspection revealed the following: the nail was completely broken in the thinned webs of the proximal drill hole for the lag screw.The appearance of the breakage surfaces identified the nail had broken in fatigue manner ¿ indicated by lines of rest and missing plastic deformation.The incipient crack had started at the smallest cross section of the webs at lateral and had progressed towards medial.The drill hole¿s edges at lateral were washed out and significantly deformed.The intense and kind of deformation did not allow a conclusion if the drill hole had been damaged intra-operative during preparation of the cannulation for the lag screw.However, even wear weakens the material.At medial the inferior edge of the proximal drill hole showed tremendous material deformation in the bearing points (caused by the lag screw).The post-operative load had even caused secondary cracks in the material.In the case presented a 75-year-old male patient had been treated with above nail because of a left femur fracture on september 04, 2023.On january 05, 2024, the item was removed due to breakage and replaced by a nail supported by a plate.Medical records with medication, op-reports and follow-ups were provided.All documents were forwarded to a hcp for review.His comments (in excerpts): "this event is similar to many earlier ones.A subtrochanteric fracture.These are very unstable fractures and need a proper/ ideal reduction and sufficient stability to minimize continuous movement of the fractures parts.From a biomechanical perspective this fracture was not treated ideally.The reduction of the fracture is not ideal, the placement of the lagscrew is very low in the femoral head, and the tad (tip-apex distance is far from ideal.All these factors may contribute to early failure of the implant.These factors contributed to continuous movement in the fracture parts and with that in the nail/ lag screw interface, which could lead to early fatigue breakage.Which in this case also happened.This is what would have happened in most patients irrespective of any patient factors." based on investigation, the root cause of the reported event is muti-factorial: the location of the fracture, the choice of the implant given that location, the technical aspects of the surgical procedure.Furthermore, patient activity levels post-op may have contributed to an inadequate load distribution, and therefore the breakage of the implant.Based on investigation, the root cause was attributed to a user related issue; potentially contributed by high load by the patient.With available information a product deficiency was not verified.
 
Event or Problem Description
As reported: "broke my thigh bone (b)(6) 2023 and pin was inserted.Functioned normally for a month or month and a half.Increasing pain in the left hip and thigh.Follow up with the orthopedic surgeon revealed a broken pin.No tripping, no falls.No pinpointable event to cause the breakage.(b)(6) 2024 pin was removed and replaced with extra bracing.Pain and swelling still decreasing as of (b)(6) 2024".

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø11X420MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18862172
Report Number0009610622-2024-00094
Device Sequence Number3314113
Product Code HSB
UDI-Device Identifier07613252274483
UDI-Public07613252274483
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number35301420S
Device Lot NumberK05054E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/14/2024
Supplement Date Received by Manufacturer05/15/2024
Initial Report FDA Received Date03/07/2024
Supplement Report FDA Received Date06/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale
Patient Weight84 KG